Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 79, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 15, 2023, 12:01 AM EDT for Lake County, Volusia County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2023, 12:01 AM EDT (04:01 UTC)
- Expired
- Jun 15, 2023, 12:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, FL, Volusia County, FL
The radar
The Jacksonville radar (KJAX), 135 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 4.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.6
The text
As transmitted.
810
WUUS52 KMLB 150401
SVRMLB
FLC069-127-150430-
/O.NEW.KMLB.SV.W.0079.230615T0401Z-230615T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1201 AM EDT Thu Jun 15 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
North central Lake County in east central Florida...
Northwestern Volusia County in east central Florida...
* Until 1230 AM EDT.
* At 1201 AM EDT, a severe thunderstorm was located over Salt
Springs, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pierson, Lake George, Eldridge, Astor Park and Astor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2926 8142 2926 8139 2906 8151 2912 8164
2928 8164 2930 8165 2930 8166 2932 8168
2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 0401Z 292DEG 31KT 2936 8172
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WeitlichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:38 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 14, 9:38 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 938 PM EDT Wed Jun 14 2023 ...New UPDATE, AVIATION, PREV DISCUSSION... .UPDATE... Issued at 918 PM EDT Wed Jun 14 2023 Not a lot going on currently across east central Florida. However, that will soon change with scattered to numerous showers and lightning storms located upstream of the area associated with a broad upper-level shortwave trough that sits across the Deep South and across Florida. Upstream observed skew-ts show plenty of potential for strong storms overnight with plenty of instability in place (MLCAPE around 2,000-3,000 J/kg) with steepening lapse rates, especially above the boundary layer (~7.5-8.0+). Skew-ts also show SHIP around 1.0 or so with 500mb temperatures around -9 to -10C, as well as 20-40kts of bulk shear and an uptick in SCP values. Therefore, the threat will exist for isolated strong storms as we head into the overnight hours and into Thursday morning. The primary hazards will be wind gusts to 40-50mph, small hail, heavy rainfall (quick 1-2"), and frequent lightning strikes. Rain chances will diminish from the northwest to southeast towards sunrise with the highest chances for showers and lightning storms located along and to the west of I-4 into the early morning. Overnight low temperatures are projected to reach the mid to upper 70s. && .AVIATION... (00Z TAFS) Issued at 918 PM EDT Wed Jun 14 2023 Expect primarily VFR conditions outside of convection. A line of storms will track across east central Florida into the overnight hours which will mainly effect areas along and to the west of I-4. VCTS and TEMPO TSRA groups overnight, before rain chances diminish around sunrise. West to southwest winds will pick up by the mid morning around 10kts, gusting to 15-20kts into the afternoon. && .PREV DISCUSSION... Issued at 918 PM EDT Wed Jun 14 2023 Current-Tonight...PCloudy skies with some pockets of considerable cloudiness and continued warm and humid this afternoon. Surface high pressure remains shunted both south/east of the local area over the western Atlc. SWRLY winds dominate, but do expect a (delayed) sea breeze later in the afternoon along the immediate coast with very minimal inland propagation. This may back winds to S/SE briefly. Aloft, a weak troughing pattern continues across the Southeast U.S. to include the FL peninsula with an occasional weak mid-level impulse traversing the area. 500 mb temps will range from -7.5C to -9.5C with coolest readings near KMLB northward. PWAT readings will surge a little higher than recent days, 1.75-1.90 inches by late in the day. We are expecting mainly scattered afternoon-evening showers and lightning storms with highest threat along the coast and south of Orlando. Primary storm threats in strongest activity includes frequent lightning strikes, torrential downpours - possibly leading to minor/nuisance flooding, small hail, and gusty winds of 35 to 50 mph locally. This activity will move towards the east at 10-15 mph and push off of the coast becoming a threat to mariners over the intracoastal and near shore Atlantic waters. The main weather concern continues to be hot afternoon temperatures, near Heat Advisory criteria once again. Highs are forecast to reach several degrees above normal, in the M90s areawide. While record temperatures are not expected to be threatened, the combination of hot temperatures and higher humidity will create peak afternoon Heat Indices up to 102-107 degrees. Persons working or spending time outdoors today should be sure to stay hydrated and take plenty of breaks in air conditioning, if available. NEVER leave children or pets unattended in a car for any length of time. Any lingering convection around sunset is expected to push offshore this evening, with drier conditions by around midnight. However, PoPs will once again creep into areas north of Orlando ahead of sunrise, as a vigorous mid-level trough digs into northern Florida driving an MCS southward across north-central FL late. Scattered showers and a few lightning storms will be possible across and north of the I-4 corridor ahead of daybreak. Overnight lows in the M-U70s will provide little relief from the heat with conditions remaining humid. PREVIOUS EXTENDED FORECAST DISCUSSION... Thu-Fri...Model guidance maintains a broad, flat trough over the SE CONUS Thu, with a short wave amplifying north of FL Thu night, then digging SE across the state Fri. ECFL will remain in deep layer SW- WSW wind flow, at least delaying formation of the sea breeze which will produce above normal temperatures in the mid 90s even near the coast. The best chance for a late sea breeze will be along the Treasure coast Thu but it should make little inland penetration. The westerly 925-850mb winds increase 20-25 knots on Fri which should prevent the sea breeze altogether. So the local convective regime will continue to be dominated by the west coast sea breeze, with activity developing and moving quickly W-E each afternoon. On Thu, rain chances may occur in the morning across the north as remnants of earlier convective system weaken and sag into central FL. Daytime/differential heating combined with any lingering boundaries could spark addl convection Thu aftn, some of which could be strong but there is some uncertainty on the convective evolution. On Fri, there appears to be a better chance for strong/marginally severe storms based on increased mid level westerly flow and the convective timing during the mid day. But we won't likely have the east coast sea breeze to provide additional lift. Max temps in the mid 90s for much of EC FL, with upper 90s in a few locations. Mins in the low-mid 70s, except upper 70s in metro Orlando. Peak heat indices will be 101-107. Sat-Tue...Models show that additional short waves will be poised to reinforce the upper trough into next week. A strong short wave riding around the upper ridge centered over Rio Grande Valley TX is forecast to cut off over the SE US Tue, keeping us stuck in this pattern of deep layer offshore flow. Likely PoPs (60 pct) Sat, dropping back to 50 pct for Sun-Mon. Hot temps continue, with widespread low to mid 90s and peak heat indices 101-106, just below the criteria for a Heat Advisory (108-112). Only a small uptick in temps or dewpoints could bring about the need for Heat Advisories for at least a portion of the area. && .MARINE... Issued at 125 PM EDT Wed Jun 14 2023 Aftn-Tonight...The surface high pressure ridge axis remains shunted south/east of the local coastal waters. This is providing for an offshore flow at night and in the morning. During the day, the wind component may back later in the afternoon to S/SSE, especially along the coast as the sea breeze attempts to develop, but inland propagation will be minimal due to the deeper offshore flow. Wind speeds typically 10-15 kts, but a wind surge later in the evening and overnight could briefly drive speeds 15-18 kts well offshore. Seas 1-2 ft, becoming 2-3 ft offshore tonight. Isolated to Scattered showers and lightning storms will develop near the coast and push over the intracoastal and near shore Atlc waters in the mid-late afternoon thru early evening. Winds/seas locally higher invof convection. Primary storm threats in stronger storms include frequent cloud to water lightning strikes, torrential downpours, gusty winds in excess of 34 kts, with small hail also in play. PREVIOUS EXTENDED MARINE FORECAST DISCUSSION... Thu-Mon...Persistent pattern of moderate to occasionally fresh SW to WSW (offshore) flow is forecast to continue through the weekend. Speeds will briefly approach 20kt well offshore Thu night, however peak seas are forecast to remain about 3-4ft further offshore. A sea breeze should form late in the day most afternoons mainly along the Treasure coast. A few strong offshore-moving storms producing locally higher winds and seas will remain a concern for mariners. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 94 76 93 / 50 60 30 60 MCO 77 96 77 96 / 40 40 20 50 MLB 77 94 76 95 / 20 30 20 40 VRB 76 95 75 96 / 20 20 10 30 LEE 78 94 77 93 / 50 50 30 60 SFB 78 95 77 95 / 40 50 20 60 ORL 79 95 78 95 / 40 50 20 50 FPR 76 93 75 95 / 20 20 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Fehling/Weitlich
Hazardous weather outlook, Jun 14, 9:11 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 911 PM EDT Wed Jun 14 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-151000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 911 PM EDT Wed Jun 14 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered lightning storms are expected into Thursday morning. The highest coverage is expected to be along and to the west of interstate 4. Storms will move eastward at around 15 to 20 mph. A few storms could produce strong wind gusts to around 40 to 50 mph. Other hazards include frequent lightning strikes, small hail, and locally heavy downpours, which could lead to minor urban and poor-drainage flooding. Move indoors to safety if skies look threatening, or you hear thunder. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts of 35 knots or greater will be possible over inland lakes, the Intracoastal Waterway, and near shore Atlantic waters, mainly along and to the west of interstate 4 with lightning storms expected to move eastward at 15 to 20 knots. Boaters should watch for storms approaching from the west and seek safe shelter well in advance. .WIND AND SEA IMPACT... Southwesterly winds may approach 15 to 20 knots offshore later this evening and overnight due to a brief wind surge. Small craft should Exercise Caution out past 20 nautical miles. Winds are expected to diminish to 10 to 15 knots ahead of daybreak. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered lightning storms are forecast through early next week. The threat for gusty winds, small hail, frequent lightning and torrential downpours will continue each afternoon. A few storms could be strong to marginally severe, mainly Thursday and Friday. Temperatures will remain unseasonably warm this week and conditions humid, with highs reaching the low to mid 90s near the coast and mid to possibly upper 90s across the interior. The humidity and hot temperatures will push afternoon Heat Indices to between 102 and 107 degrees into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Fehling
In the hours before
Special weather statement, Jun 14, 7:24 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
724 PM EDT Wed Jun 14 2023
FLZ164-264-150000-
Inland Martin FL-Coastal Martin FL-
724 PM EDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of southeastern Martin
County through 800 PM EDT...
At 723 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonathan Dickinson State Park, or near Tequesta, moving northeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jupiter, Tequesta, Jupiter Island, Hobe Sound and Hobe Sound Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2698 8006 2697 8008 2697 8014 2696 8014
2695 8015 2696 8029 2714 8013
TIME...MOT...LOC 2323Z 218DEG 13KT 2699 8016
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, Jun 14, 11:41 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1141 PM EDT Wed Jun 14 2023
FLZ041-044-141-150445-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
1141 PM EDT Wed Jun 14 2023
...Strong thunderstorms will impact portions of northeastern Lake and
northwestern Volusia Counties through 1245 AM EDT...
At 1140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marineland to near Anthony. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Pierson and
Ormond-By-the-Sea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2943 8107 2926 8100 2909 8140 2901 8166
2905 8166 2906 8164 2928 8164 2932 8168
2938 8145 2940 8142 2926 8142 2927 8115
2941 8116
TIME...MOT...LOC 0340Z 299DEG 23KT 2961 8117 2924 8208
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WeitlichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:41 PM EDT | Special Weather Statement | MLB | Volusia | 64 min |
| Jun 15, 12:27 AM EDT | Special Weather Statement | MLB | Lake, Volusia | 63 min |
| Jun 15, 12:31 AM EDT | Special Marine Warning | MLB | 59 min | |
| Jun 15, 12:54 AM EDT | Special Weather Statement | MLB | Lake, Orange, Seminole | 36 min |
| Jun 15, 1:11 AM EDT | Special Marine Warning | MLB | 49 min | |
| Jun 15, 1:23 AM EDT | Special Weather Statement | MLB | Orange, Seminole | 37 min |
| Jun 15, 1:55 AM EDT | Special Marine Warning | MLB | 65 min | |
| Jun 15, 4:27 PM EDT | Special Weather Statement | MLB | Volusia | 33 min |
| Jun 15, 4:32 PM EDT | Special Marine Warning | MLB | 88 min | |
| Jun 15, 4:56 PM EDT | Special Weather Statement | MLB | Volusia | 49 min |
| Jun 15, 5:12 PM EDT | Special Weather Statement | MLB | Volusia | 33 min |
| Jun 15, 5:15 PM EDT | Special Weather Statement | MLB | Lake | 30 min |
| Jun 15, 5:16 PM EDT | Special Marine Warning | MLB | 59 min | |
| Jun 15, 5:26 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 34 min |
| Jun 15, 5:40 PM EDT | Tornado Warning | MLB | Volusia | 20 min |
| Jun 15, 5:45 PM EDT | Special Weather Statement | MLB | Volusia | 45 min |
| Jun 15, 5:55 PM EDT | Special Marine Warning | MLB | 65 min | |
| Jun 15, 6:11 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
| Jun 15, 6:15 PM EDT | Special Marine Warning | MLB | 60 min | |
| Jun 15, 6:17 PM EDT | Special Weather Statement | MLB | Okeechobee | 58 min |
| Jun 15, 6:20 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 25 min |
| Jun 15, 6:43 PM EDT | Special Weather Statement | MLB | Okeechobee | 32 min |
| Jun 15, 6:49 PM EDT | Special Weather Statement | MLB | Brevard | 41 min |
| Jun 15, 6:57 PM EDT | Special Weather Statement | MLB | Osceola | 48 min |
| Jun 15, 7:00 PM EDT | Special Weather Statement | MLB | Okeechobee | 30 min |
| Jun 15, 7:05 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee | 25 min |
| Jun 15, 7:12 PM EDT | Special Marine Warning | MLB | 63 min | |
| Jun 15, 7:26 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Saint Lucie | 34 min |
| Jun 15, 7:30 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
| Jun 15, 7:33 PM EDT | Special Marine Warning | MLB | 117 min | |
| Jun 15, 7:48 PM EDT | Special Weather Statement | MLB | Indian River | 42 min |
| Jun 15, 7:55 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Saint Lucie | 24 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.